Minnesota, 2007Damaging Wind in Minnesota, September 17, 2007
September 17, 2007 · NWS MPX · 1 event in 1 county or zone
A warm frontal boundary was the catalyst for isolated severe weather over Central Minnesota.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm frontal boundary was the catalyst for isolated severe weather over Central Minnesota.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Sep 17, 6:11 PM CST, 2 hours 19 minutes earlier.
Area forecast discussion, Sep 17, 6:11 PM CST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
711 PM CDT MON SEP 17 2007
.UPDATE...ADDED AVIATION DISCUSSION FOR 00Z TAFS
&&
.AVIATION.../FOR 00Z TAFS/
WEATHER TO BECOME MORE ACTIVE OVER THE NEXT SEVERAL HOURS. FOCUS WARM
FRONT EXTENDS FROM APPROX KAXN-KFCM-KRGK. ITS PROGRESS HAS SLOWED
IN THE PAST HOUR OR SO AND IT APPEARS TO HAVE SLIPPED SLIGHTLY
SOUTHWESTWARD. THIS HAS ALLOWED WINDS IN THE KMSP AREA TO RETURN
TO A 130-150 DIRECTION. THIS WILL PROBABLY CONTINUE TO BE THE CASE
FOR A FEW HOURS BEFORE WINDS BECOME MORE SOUTHERLY.
MAIN CONCERN WITH THIS ISSUANCE IS THUNDERSTORM TIMING AND
COVERAGE. STARTING TO SEE SOME ISOLATED ACTIVITY ACROSS WEST
CENTRAL MN AND INTO SOUTHEAST SODAK WHICH IS RAPIDLY MOVING
NORTHEAST. SATELLITE SHOWS CU FIELD HAS INCREASED LAST HOUR OR 2.
KRWF AND KAXN AT RISK FROM THE START WITH KSTC ON THE EASTERN FRINGE BUT
ACTIVITY WILL LIKELY REMAIN SCATTERED FOR THE NEXT HOUR OR
2...BEFORE CHANCES OF MORE WIDESPREAD DEVELOPMENT INCREASE /APPROX
BETWEEN 01-03Z/. ONCE STORMS BECOME BETTER ORGANIZED STRONG WIND
GUSTS AND HAIL WILL BE A POSSIBILITY AND HEAVY DOWNPOURS WILL CUT
VISIBILITY SIGNIFICANTLY. EXPECT A LINE OF STORMS TO BE GOING BY
LATE EVENING ACROSS WEST CENTRAL MINNESOTA. EASTWARD PROGRESS OF
THE LINE LOOKS TO BE SOMEWHAT SLOW. TIMING THE ACTIVITY INTO KMSP
AND KRNH TROUBLESOME BUT EXPECT IT WILL BE TOWARDS MIDNIGHT. THE
HAIL AND WIND THREAT WILL CONTINUE AND MAY HAVE INCREASED BY THIS
TIME. OTHER CONCERN IS LOW LEVEL WIND SHEAR OUTSIDE OF STORMS. LOW
LEVEL JET INCREASES TO NEAR 50 KTS AT 2 KFT...ESPECIALLY OVER
KRWF/KMSP/KRNH AND THEN KEAU LATER ON.
COLD FRONT TAKES IT/S TIME MOVING ACROSS THE AREA TUESDAY. WITH
VERY MOIST AIR CONTINUING TO MOVE INTO THE AREA PERIODS OF RAIN
ARE EXPECTED FROM EARLY MORNING THROUGH . LOW CIGS AND REDUCED
VIS ALSO LIKELY. ..MDB..
&&
.PREV DISCUSSION... /ISSUED 342 PM CDT MON SEP 17 2007/
DISCUSSION...
WARM FRONT HAS SURGED TO NEAR A KAQP-KSYN LINE AS OF 20Z...WITH
MOST OF ELEVATED CONVECTION CONTINUING TO PUSH NORTH. STILL LOTS
OF SBCIN IN PLACE OVER SOUTH CENTRAL MN BUT WEAKENING...THOUGH THE
WEAKENING IS WELL SOUTH OF THE WARM FRONT. RUC TRENDS SUGGEST THAT
THE STRONG THETA E ADVECTION WILL CONTINUE TO PUSH NORTH THIS
EVENING...AND THE TREND OF LESS STEEP MID LEVEL LAPSE RATES THAT
HAS BEEN IN THE MODELS SINCE YESTERDAY..WILL BE SPREADING OVER THE
CWA AT LEAST FOR THIS EVENING. CHANCE OF SVR THIS EVENING STILL
POSSIBLE NORTH OF KNCB TO KSTC BUT CAP IS STILL STRONG IN THAT
AREA. LOW LEVEL JET STILL CRANKS UP LATER TONIGHT AND CHANCE OF
SEVERE WILL PROBABLY INCREASE FROM SW INTO CENTRAL MN ALONG THE
MID LEVEL INSTABILITY AXIS AND IN AREA OF THICKNESS DIFLUENCE IN
SAME AREA. WIDESPREAD SHOWERS AND THUNDERSTORMS STILL LIKELY ON
TUESDAY AS SHORT WAVE APPROACHES ALONG WITH STRONG 850 MB MOISTURE
TRANSPORT...ESPECIALLY OVER EASTERN CWA IN THE AFTERNOON.
NEXT CHANCE OF STORMS WITH RETURNING WARM FRONT LATER THURSDAY
INTO FRIDAY BUT BEST SURGE OF INSTABILITY AIMED AT NORTHERN MN.
BASED ON TODAYS HOT PROD...HAVE RAISED TEMPS IN SOUTHERN MN FOR
FRIDAY AHEAD OF SLOWING COLD FRONT. WILL GO WITH MID 80S FOR NOW
BUT THAT MAY NOT BE WARM ENOUGH.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&
MDB/JPR
Hazardous weather outlook, Sep 17, 12:35 PM CST, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
135 PM CDT MON SEP 17 2007
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
181200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
135 PM CDT MON SEP 17 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A WARM FRONT WILL CONTINUE TO LIFT NORTH ACROSS CENTRAL MINNESOTA
THIS EVENING. VERY MOIST AND UNSTABLE AIR WILL FLOW OVER THE
REGION. AS A RESULT...THUNDERSTORMS WILL BE ON THE INCREASE OVER
THE OUTLOOK AREA. A FEW STORMS COULD BECOME SEVERE OVER CENTRAL
MINNESOTA INTO WEST CENTRAL WISCONSIN...THIS AFTERNOON AND OVERNIGHT
...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT.
THERE STILL EXISTS A CHANCE FOR AN ISOLATED TORNADO NEAR THE WARM
FRONT LATE THIS AFTERNOON AND THIS EVENING. AT THIS TIME...THE
BEST LOCATION FOR A STORM THAT COULD PRODUCE A TORNADO WOULD BE
OVER WEST CENTRAL MINNESOTA...NORTH OF A LINE FROM BENSON TO ST
CLOUD.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE THREAT FOR SEVERE THUNDERSTORMS...WITH LARGE HAIL AND DAMAGING
WINDS...WILL CONTINUE OVER EAST CENTRAL AND SOUTH CENTRAL
MINNESOTA AND WEST CENTRAL WISCONSIN ON TUESDAY AND TUESDAY NIGHT
AS A COLD FRONT MOVES SLOWLY EASTWARD ACROSS THE AREA. IN
ADDITION...PERIODS OF HEAVY RAIN WILL BE POSSIBLE ON TUESDAY OVER
THIS SAME AREA...WHICH MAY LEAD TO FLOODING OF POOR DRAINAGE AREAS
AS WELL AS LOWLAND AREAS.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND
TONIGHT AND AGAIN TUESDAY.
In the hours before
Special weather statement, Sep 17, 7:24 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
824 PM CDT MON SEP 17 2007
MNZ043-180230-
MORRISON-
824 PM CDT MON SEP 17 2007
...SIGNIFICANT WEATHER ALERT FOR MORRISON COUNTIES UNTIL 930 PM
CDT...
AT 820 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF LITTLE FALLS...OR 19 MILES
NORTH OF ALBANY...AND MOVING NORTHEAST AT 40 MPH.
ONE HALF INCH DIAMETER HAIL IS EXPECTED WITH THIS STORM.
PEOPLE IN MORRISON COUNTY...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
Special weather statement, Sep 17, 7:59 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
859 PM CDT MON SEP 17 2007
MNZ056-064-180300-
CHIPPEWA-YELLOW MEDICINE-
859 PM CDT MON SEP 17 2007
...SIGNIFICANT WEATHER ALERT FOR CHIPPEWA AND YELLOW MEDICINE
COUNTIES UNTIL 1000 PM CDT...
AT 858 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES WEST OF GRANITE FALLS...OR 15 MILES NORTH
OF COTTONWOOD...AND MOVING NORTHEAST AT 40 MPH.
ONE HALF INCH DIAMETER HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED
WITH THIS STORM.
CLARA CITY AND MONTEVIDEO ARE IN THE PATH OF THIS STORM.
PEOPLE IN EASTERN CHIPPEWA AND NORTHERN YELLOW MEDICINE
COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.
Thunderstorm Wind, Morrison
- When
- September 17, 8:30 PM CST
- Where
- Morrison County, Upsala
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Public
- Coordinates
- 45.800, -94.580
Damage occurred near and at Upsala High School. Roof vent blown off, power outage, 12 by 4 foot plexiglass sheet ripped off greenhouse. Metal gate pulled loose. Multiple trees were downed across from Upsala High School, one of which had a diameter of 20-24 inches.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Texas, September 17 to 18, 2007$23,000 · 61 kt wind · 2 events
- Damaging Wind in Florida, September 17, 2007$20,000 · 54 kt wind · 1 event
- Flash Flood and Hail in Kansas, September 17, 2007$2,000 · 1 in hail · 5 events
- Waterspouts in Gulf of Mexico, September 17, 20072 events
- Heavy Rain in Colorado, September 17, 20071 event
- Heavy Rain in Colorado, September 17, 20071 event
- Waterspout in South Atlantic Coastal Waters, September 17, 20071 event
- Flash Flood in Texas, September 17, 20071 event
- Hail in Minnesota, September 17, 20070.88 in hail · 1 event
- High Wind in Nebraska, September 17, 200766 kt wind · 1 event
- High Wind in Alaska, September 17 to 18, 200778 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 59657.